Hail, Newton
- When
- February 15, 2:15 AM CST
- Where
- Newton County, Seneca
- Measured
- 0.75 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 36.850, -94.600
1 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before the first event at Feb 14, 3:30 PM CST, 10 hours 45 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 330 PM CST FRI FEB 14 2003 MAIN FORECAST CONCERNS DEAL WITH SEVERE THUNDERSTORM POTENTIAL THIS EVENING...ALONG WITH TEMPERATURES AND PRECIP TYPE ON SATURDAY. BROAD TROUGH CONTINUES TO BE FOUND ACROSS THE SOUTHWEST U.S. A LEAD WAVE PUSHED INTO THE HIGH PLAINS...INDUCING LEE-SIDE CYCLOGENESIS ACROSS SOUTHWEST KANSAS. WITH THE WARM FRONT STILL SOUTH OF THE OZARKS...LOW CLOUDS CONTINUED TO HOLD ACROSS THE FORECAST AREA EARLY THIS AFTERNOON. 1 PM TEMPERATURES VARIED GREATLY ACROSS THE FORECAST AREA...RANGING FROM 47 AT VICHY...TO 62 AT JOPLIN. A DRY SLOT PUSHED INTO THE SOUTHERN PLAINS...ALLOWING SKIES TO CLEAR ACROSS PARTS OF SOUTHERN KANSAS AND OKLAHOMA. THE AIRMASS ACROSS NORTHEAST OKLAHOMA WAS BECOMING QUITE UNSTABLE...WITH TEMPERATURES RISING INTO THE 70S AND DEWPOINT VALUES IN THE LOWER 60S. LAPS ANALYSIS SHOWED CAPE VALUES ACROSS THIS REGION WERE AS MUCH AS 1400 J/KG. CURRENT TRENDS INDICATE CLEARING WILL PUSH UP INTO EXTREME SOUTHEAST KANSAS AND PARTS OF WESTERN MISSOURI LATE THIS AFTERNOON AND EVENING. MESOETA CAPE VALUES ARE PROGGED TO BE IN EXCESS OF 1000 J/KG ACROSS SOUTHEAST KANSAS AND WESTERN MISSOURI AHEAD OF AN APPROACHING LOW. STORMS ARE EXPECTED TO INITIATE IN ADVANCE OF THE ACROSS SOUTHEAST KANSAS AND NORTHERN OKKLAHOMA BY LATE AFTERNOON/EARLY EVENING. LARGE HAIL WILL BE THE MAIN THREAT WITH THESE STORMS...AS WET-BULB ZERO VALUES WILL BE AROUND 8000 FT. ETA BUFKIT SOUNDINGS SHOW ENERGY HELICITY INDEX VALUES OF 2.4 TO 3.2 THROUGH 10 PM...WHICH INDICATES THE POSSIBILITY OF ISOLATED TORNADOS THIS EVENING...ESPECIALLY ALONG A NORTHWARD MOVING WARM FRONT WHERE SHEAR WILL BE ENHANCED. OVERNIGHT...THE AREA OF SHOWERS AND THUNDERSTORMS WILL PUSH EASTWARD...AFFECTING LOCATIONS EAST OF SPRINGFIELD. AS THE COLD FRONT PUSHES INTO THE NORTHWEST PART OF THE FORECAST AREA OVERNIGHT...TEMPERATURES WILL BE TRICKY TONIGHT WITH WINDS STAYING SOUTHERLY ACROSS SOUTH-CENTRAL MISSOURI FOR MUCH OF THE NIGHT. QUITE A TEMPERATURE GRADIENT WILL SET UP TOWARD DAWN...WITH 30S ACROSS WEST-CENTRAL AND CENTRAL MISSOURI...AND READINGS NEAR 50 ACROSS SOUTH-CENTRAL PORTIONS OF THE STATE. SOME STRONG THUNDERSTORMS MAY LINGER ACROSS THE WEST PLAINS AREA VERY EARLY SATURDAY MORNING BEFORE COLDER AIR FILTERS INTO THE AREA. THE MAIN UPPER TROUGH WILL SLOWLY PUSH TOWARD THE REGION SATURDAY...REACHING THE OZARKS ON SUNDAY. KEPT LIGHT PRECIPITATION IN THE FORECAST SATURDAY AND SATURDAY NIGHT AS WEAK 850-500MB Q-VECTOR CONVERGENCE AFFECTS THE REGION THROUGH EARLY SUNDAY MORNING. PRECIP TYPE WILL BE A CONCERN AS 0 DEGREE 850 MB LINE DROPS SOUTHEAST ACROSS THE FORECAST AREA SATURDAY. DURING THE AFTERNOON WILL TRANISTION FROM RAIN TO A RAIN-SNOW MIX FROM NORTHWEST TO SOUTHEAST. SATURDAY NIGHT...THE ENTIRE REGION WILL BE COLD ENOUGH FOR ALL WINTERY PRECIP. WENT WITH A VERY LIGHT SNOW/FREEZING DRIZZLE MIX...AS SATURATED LAYER HAS A HARD TIME MAKING IT ABOVE -10 DEG C. NO SIGNIFICANT ACCUMULATIONS ARE EXPECTED. IN THE EXTENDED...SKIES CLEAR OUT BY MONDAY WITH A WARMING TREND AS WINDS BECOME SOUTHERLY. ANOTHER WAVE WILL PUSH TOWARD THE REGION LATE TUESDAY...BRINGING A CHANCE OF RAIN WEDNESDAY AND THURSDAY. .SGF... MO...NONE. KS...NONE. SAW
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-151200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPRINGFIELD MO 1125 PM CST FRI FEB 14 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MISSOURI OZARKS AND EXTREME SOUTHEAST KANSAS. .DAY ONE...TONIGHT. WEATHER HAZARDS EXPECTED: SEVERE THUNDERSTORMS WITH LARGE HAIL AND FREQUENT CLOUD TO GROUND LIGHTNING. AREAS AFFECTED AND TIMING: SOUTHEAST KANSAS AND SOUTHWEST MISSOURI OVERNIGHT. DISCUSSION: STRONG LOW PRESSURE OVER THE CENTRAL PLAINS WILL CONTINUE TO DRAW WARM AND UNSTABLE AIR NORTHWARD INTO SOUTHEAST KANSAS AND WESTERN MISSOURI TONIGHT. AS THE LOW MOVES INTO EASTERN KANSAS...THUNDERSTORMS WILL DEVELOP OVER SOUTHEASTERN KANSAS AND WESTERN MISSOURI. UNSTABLE AIR COMBINED WITH A VERY STRONG WINDS JUST ABOVE THE SURFACE WILL ALLOW SOME STORMS TO BECOME SEVERE. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. COLD AIR WILL FILTER SOUTHWARD ACROSS THE OZARKS REGION BY SATURDAY AFTERNOON. BRINGING A LIGHT WINTERY MIX TO CENTRAL MISSOURI SATURDAY AFTERNOON. BY SATURDAY NIGHT...THIS WINTERY PRECIPITATION WILL SPREAD ACROSS THE REMAINDER OF THE OZARKS. LITTLE OR NO ACCUMULATION IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED OVERNIGHT TONIGHT. && THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT HTTP://WWW.CRH.NOAA.GOV/SGF BROWNING
KSZ073-097-101-MOZ055-066>068-077>080-088>090-093>095-150315- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SPRINGFIELD MO 818 PM CST FRI FEB 14 2003 SEVERE THUNDERSTORM WATCH NUMBER 2 HAS BEEN CANCELLED. THE THREAT FOR WIDESPREAD SEVERE WEATHER HAS DIMINISHED ACROSS THE AREA. THUNDERSTORMS ARE EXPECTED TO FORM OVER SOUTHEAST KANSAS BY AROUND 10 PM THIS EVENING AND MOVE ACROSS THE MISSOURI OZARKS OVERNIGHT...HOWEVER THESE STORMS ARE EXPECTED TO REMAIN BELOW SEVERE LIMITS. BROWNING
KSZ101-MOZ088-090-091-093>095-101>104-151100- SPECIAL WEATHER STATEMENT - SEVERE THUNDERSTORM WATCH NATIONAL WEATHER SERVICE SPRINGFIELD MO 1135 PM CST FRI FEB 14 2003 THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH NUMBER 4...IN EFFECT UNTIL 500 AM CST SATURDAY MORNING. THIS SEVERE THUNDERSTORM WATCH INCLUDES THE FOLLOWING COUNTIES... IN MISSOURI: BARRY...CHRISTIAN...GREENE...JASPER...LAWRENCE...MCDONALD...NEWTON... STONE...TANEY AND WEBSTER. IN KANSAS: CHEROKEE. SOME CITIES IN THIS SEVERE THUNDERSTORM WATCH INCLUDE BRANSON...JOPLIN...MONETT...MOUNT VERNON...NEOSHO...BAXTER SPRINGS...COLUMBUS...OZARK AND SPRINGFIELD. A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR THE DEVELOPMENT OF SEVERE WEATHER...INCLUDING LARGE HAIL...DAMAGING WINDS...AND LOCALLY HEAVY RAIN...IN AND CLOSE TO THE WATCH AREA. WHILE SEVERE WEATHER MAY NOT BE IMMINENT...PERSONS SHOULD REMAIN ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS...AND LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS. LOW PRESSURE OVER SOUTHEAST KANSAS...CONTINUES TO INDUCE COPIOUS AMOUNTS OF MOISTURE TO SURGE IN FROM THE GULF OF MEXICO. WITH THE COMBINATION OF AN UNSTABLE AIRMASS AND AN APPROACHING COLD FRONT...THE ATMOSPHERE IS PRIME FOR RAPID DEVELOPMENT OF SEVERE THUNDERSTORMS...OVER EXTREME SOUTHEAST KANSAS AND SOUTHWEST MISSOURI WITHIN THE NEXT TWO HOURS. THE MAIN THREAT WITH THESE STORMS WILL BE LARGE HAIL...HOWEVER SOME STORMS MAY CONTAIN DAMAGING WIND GUSTS UP TO 70 MPH. AGAIN...A SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED UNTIL 5 AM CST FOR PORTIONS OF EXTREME SOUTHEAST KANSAS AND SOUTHWEST MISSOURI. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL MEDIA OR YOUR CABLE TELEVISION PROVIDER FOR ADDITIONAL INFORMATION. CRAMER
KSZ101-MOZ088-090-091-093>095-101>104-151100- SPECIAL WEATHER STATEMENT - SEVERE THUNDERSTORM WATCH NATIONAL WEATHER SERVICE SPRINGFIELD MO 1135 PM CST FRI FEB 14 2003 ***CORRECTED FOR WATCH NUMBER*** THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH NUMBER 5...IN EFFECT UNTIL 500 AM CST SATURDAY MORNING. THIS SEVERE THUNDERSTORM WATCH INCLUDES THE FOLLOWING COUNTIES... IN MISSOURI: BARRY...CHRISTIAN...GREENE...JASPER...LAWRENCE...MCDONALD...NEWTON... STONE...TANEY AND WEBSTER. IN KANSAS: CHEROKEE. SOME CITIES IN THIS SEVERE THUNDERSTORM WATCH INCLUDE BRANSON...JOPLIN...MONETT...MOUNT VERNON...NEOSHO...BAXTER SPRINGS...COLUMBUS...OZARK AND SPRINGFIELD. A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR THE DEVELOPMENT OF SEVERE WEATHER...INCLUDING LARGE HAIL...DAMAGING WINDS...AND LOCALLY HEAVY RAIN...IN AND CLOSE TO THE WATCH AREA. WHILE SEVERE WEATHER MAY NOT BE IMMINENT...PERSONS SHOULD REMAIN ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS...AND LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS. LOW PRESSURE OVER SOUTHEAST KANSAS...CONTINUES TO INDUCE COPIOUS AMOUNTS OF MOISTURE TO SURGE IN FROM THE GULF OF MEXICO. WITH THE COMBINATION OF AN UNSTABLE AIRMASS AND AN APPROACHING COLD FRONT...THE ATMOSPHERE IS PRIME FOR RAPID DEVELOPMENT OF SEVERE THUNDERSTORMS...OVER EXTREME SOUTHEAST KANSAS AND SOUTHWEST MISSOURI WITHIN THE NEXT TWO HOURS. THE MAIN THREAT WITH THESE STORMS WILL BE LARGE HAIL...HOWEVER SOME STORMS MAY CONTAIN DAMAGING WIND GUSTS UP TO 70 MPH. AGAIN...A SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED UNTIL 5 AM CST FOR PORTIONS OF EXTREME SOUTHEAST KANSAS AND SOUTHWEST MISSOURI. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL MEDIA OR YOUR CABLE TELEVISION PROVIDER FOR ADDITIONAL INFORMATION. CRAMER
The Tulsa radar (KINX), 114 km away, was scanning. The volume nearest the first event began at 08:13 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2003Every state in 2003This day in weather historyWarnings in Missouri, February 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5342932.